Alert archive / Georgia / Small Craft Advisories in 2009
Small Craft Advisory 13, NWS Charleston, SC
NWS Charleston, SC issued this small craft advisory at Feb 15, 2009, 5:29 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2009, 5:29 AM EST (10:29 UTC)
- Expired
- Feb 15, 2009, 12:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted, in the capitals the NWS used until 2016.
089 WHUS72 KCHS 151029 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 529 AM EST SUN FEB 15 2009 AMZ330-350-151700- /O.NEW.KCHS.SC.Y.0013.090215T1029Z-090215T1700Z/ CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 529 AM EST SUN FEB 15 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO 33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
1 follow-up statement
355 WHUS72 KCHS 151705 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EST SUN FEB 15 2009 AMZ330-350-152200- /O.EXP.KCHS.SC.Y.0013.000000T0000Z-090215T1700Z/ /O.NEW.KCHS.SC.Y.0014.090215T1705Z-090215T2200Z/ CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 1205 PM EST SUN FEB 15 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE SMALL CRAFT ADVISORY...WHICH IS NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO 33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ AMZ374-152200- /O.NEW.KCHS.SC.Y.0014.090215T1705Z-090215T2200Z/ WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1205 PM EST SUN FEB 15 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO 33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 4:12 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 15, 4:12 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 412 AM EST SUN FEB 15 2009 .SYNOPSIS... A COLD FRONT WILL DRIFT S OF THE AREA THIS MORNING AND STALL AS AN UPPER LEVEL DISTURBANCE RACES E THROUGH THE GULF COAST REGION. LOW PRES WILL DEVELOP OFF THE COAST TONIGHT...BUT MOVE AWAY ON MON AS HIGH PRES BUILDS FROM THE NW. HIGH PRES WILL PERSIST TUE THEN MOVE INTO THE ATLC ON WED. A STRONG COLD FRONT WILL MOVE OFF THE COAST LATE WED NIGHT OR EARLY THU...FOLLOWED BY HIGH PRES LATER THU INTO SAT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CURRENTLY AT THE SURFACE...A COLD FRONT EXTENDS FROM NEAR KMYR TO KCAE WESTWARD ACROSS NORTHERN GEORGIA AND ALABAMA. INFRARED SATELLITE IMAGERY SHOWS PLENTY OF MID AND HIGH CLOUD STREAMING ACROSS THE FORECAST AREA...WITH RADAR IMAGERY FREE FROM ANY SIGNIFICANT RETURNS. MAIN NEAR TERM CONCERNS FOR TODAY REVOLVE AROUND TEMPERATURES AND LATE DAY POPS. TODAY... THE COLD FRONT WILL QUICKLY SLIDE SOUTHWARD THROUGH THE FORECAST AREA THIS MORNING AS HIGH PRESSURE BUILDS FROM THE NORTH. EXPECT LOW LEVELS TO DRY OUT FAIRLY WELL GIVEN UPSTREAM DEWPOINTS IN THE UPPER 20S TO LOWER 30S ACROSS NORTH CAROLINA AND VIRGINIA. DESPITE THE LOW LEVELS DRYING OUT...EXPECT TO SEE QUITE A BIT OF JET STREAM CIRRUS THROUGH THE DAY GIVEN STRONG 160+ KT H25 JET ORIENTED FROM WEST TO EAST OVER THE SOUTHERN CONUS. MODELS CONTINUE TO INDICATE THAT A WAVE OF LOW PRESSURE WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO TODAY...AND WILL TRACK EASTWARD ACROSS NORTHERN FLORIDA BY LATE IN THE DAY. GIVEN DRY AIRMASS PUSHING INTO THE REGION FROM THE NORTH...EXPECT THE VAST MAJORITY OF THE DAY TO BE RAIN FREE. BY LATE THIS AFTERNOON...AS THE WAVE OF LOW PRESSURE TRACKS ACROSS NORTHERN FLORIDA...LOW LEVEL MOISTURE WILL BE ON THE INCREASE OVER SOUTHERN ZONES. NOT OVERLY IMPRESSED WITH RAIN CHANCES...AND WILL CONFINE POPS TO THE SOUTHERN HALF OF THE CWA...WITH HIGHEST PROBABILITIES ALONG THE ALTAMAHA. TEMPERATURES WILL BE TRICKY TODAY AS WELL GIVEN VARYING DEGREES OF CLOUD COVER THROUGH THE DAY. HIGHS WILL LIKELY GET CLOSEST TO MAXIMUM POTENTIAL AS SUGGESTED BY LOW LEVEL THICKNESS VALUES ACROSS NORTHERN ZONES...AND SEVERAL DEGREES SHY OF THESE VALUES ACROSS SOUTHERN ZONES WHERE MORE CLOUD COVER IS EXPECTED. OVERALL...EXPECT MOST LOCATIONS TO TOP OUT WITHIN A DEGREE OR TWO OF 60 DEGREES AWAY FROM THE IMMEDIATE COAST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... THE WAVE OF LOW PRESSURE WILL CONTINUE TO TRACK NORTHEASTWARD WELL OFF THE GEORGIA AND SOUTH CAROLINA COAST TONIGHT. ALTHOUGH DEEPEST MOISTURE WILL REMAIN SOUTH OF THE ALTAMAHA...WITH INCREASING LOW LEVEL MOISTURE...STRONG FORCING FOR ASCENT PROVIDED BY A FAIRLY POTENT SHORTWAVE TROUGH APPROACHING THE REGION...AND ENTRANCE REGION FORCING FROM A 170+ KT H25 JET...WILL NEED TO INCLUDE RAIN CHANCES ACROSS THE ENTIRE FORECAST AREA IN THE EVENING. AS THE LOW CONTINUES TO PULL AWAY FROM THE AREA AFTER MIDNIGHT...ANY LINGERING SHOWER ACTIVITY WILL END QUICKLY. WILL CARRY SLIGHT CHANCE POPS ACROSS PRIMARILY COASTAL SOUTH CAROLINA ZONES...WITH RAIN FREE WEATHER ELSEWHERE. OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE UPPER 30S TO LOWER 40S. && .LONG TERM /MONDAY THROUGH SATURDAY/... LOW PRES OVER THE GULF STREAM WILL DEEPEN QUICKLY EARLY MON BUT PROGRESSIVE NATURE OF THE UPPER PATTERN WILL TAKE THE ENERGETIC DISTURBANCE AWAY FROM THE SE COAST IN A HURRY. THE NAM SUGGESTS A BIT OF A BACKSIDE LOW LEVEL TROF AXIS WILL SWING S THROUGH OUR FORECAST AREA BETWEEN DAWN AND NOON MON. SOME RESIDUAL CLOUDS AND MAYBE A FEW SUNRISE SPRINKLES WILL THEN GIVE WAY TO CLEARING SKIES AND LOCALLY BREEZY CONDITIONS INTO MID AFTERNOON...ESPECIALLY NEAR THE COAST. NUMERICAL GUIDANCE NUMBERS WERE SOMEWHAT WARMER ON MON...BUT WE WERE HESITANT TO RAISE MUCH WITH A N WIND COMPONENT AND COLD AIR ADVECTION. A FAIRLY EXTENSIVE FREEZE STILL ON TAP W OF THE I-17 CORRIDOR ON TUE MORNING. A LIGHT NE FLUX WILL PROBABLY KEEP COASTAL GEORGIA BARRIER ISLANDS A BIT WARMER OVERNIGHT. SUNSHINE ON TUE WITH TEMPS STILL RUNNING UNDER CLIMO FOR MOST AREAS. ALL MODELS AT MID WEEK CONTINUE TO SHOW A POTENT SYSTEM MARCHING TOWARD THE SE AND MID ATLC COAST ON WED. MOST MODELS STRUGGLE WITH LOW LEVEL MOISTURE RETURN IN OUR FORECAST AREA AT LEAST INITIALLY BUT WIND FIELDS EVENTUALLY BECOME VERY STRONG BY LATE WED. MODELS SUCH AS THE ECMWF AND GEM SPREAD CLOUDS AND LEAD PCPN OVER OUR AREA WHICH WILL DIMINISH CHANCES FOR MUCH SURFACE BASED INSTABILITY. A LINE OF CONVECTION MOVING THROUGH OUR AREA WED NIGHT WILL LIKELY BE LOW-TOPPED AND POSSIBLE VOID OF MUCH LIGHTNING...BUT IT COULD BE ASSOCIATED WITH VERY GUSTY SURFACE WINDS. THE NEED FOR BOTH LAND AND LAKE BASED WIND ADVISORIES WITH THIS SYSTEM ARE LIKELY AT SOME POINT MID WEEK. WE MADE VERY FEW TIMING CHANGES OVERALL AND HELD ONTO A CHANCE OF SHOWERS THU...MAINLY ENDING BY MID-LATE MORNING. DRIER...OCNLY BREEZY AND COOLER CONDITIONS ON TAP LATE WEEK IN THE WAKE OF THE THU FROPA. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... CURRENT COLD FRONT STRETCHES FROM NEAR KMYR TO KCAE WESTWARD ACROSS NORTHERN GEORGIA AND ALABAMA...AND THIS FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD EARLY THIS MORNING. IT IS EXPECTED TO CLEAR THE CHS TERMINAL CLOSE 15/10Z AND THE SAV TERMINAL CLOSE TO 15/12Z. GIVEN PLENTY OF LOW LEVEL MOISTURE IN PLACE...FAIRLY LIGHT WINDS ALONG WITH UPSTREAM OBSERVATION TRENDS...EXPECT A DECENT CHANCE THAT BOTH TERMINALS WILL SEE VSBY/S DROP INTO THE MVFR AND POSSIBLY IFR RANGE FOR A COUPLE HOURS PRIOR TO THE COLD FRONT MOVING THROUGH AND HAVE INCLUDED TEMPO GROUPS TO ACCOUNT FOR THIS. AT THE SAV TERMINAL...LIGHTER WINDS AND A SLIGHTLY MORE MOIST LOW LEVEL AIRMASS MAY RESULT IN IFR CIG DEVELOPMENT PRIOR TO THE COLD FRONTAL PASSAGE...BUT CONFIDENCE IS TOO LOW TO MENTION IN TAFS AT THIS TIME. FOLLOWING COLD FRONTAL PASSAGE...WINDS WILL SWING AROUND TO THE NORTH AND NORTHEAST WITH VFR CONDITIONS THEN EXPECTED THROUGH THE REMAINDER OF THE DAYLIGHT HOURS. AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY ACROSS NORTHERN FLORIDA LATER TODAY...THEN TRACK NORTHEASTWARD WELL OFF THE GEORGIA AND SOUTH CAROLINA COASTS THIS EVENING. DO EXPECT AN INCREASE IN LOW LEVEL MOISTURE TO THE NORTH OF THE SYSTEM...BUT CHANCES OF RAIN APPEAR TO LOW TO INCLUDE IN TAFS AT THIS TIME. DO HOWEVER ANTICIPATE SOME MVFR CIG DEVELOPMENT AT BOTH TERMINALS THIS EVENING SO HAVE MENTIONED THIS AT BOTH TAF SITES. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL RETURN MON AND PREVAIL THROUGH TUE. MVFR OR LOWER CONDITIONS ARE POSSIBLE WED AND WED NIGHT...WITH VFR CONDITIONS FOR THU. GUSTY SW SURFACE WINDS OVER 20 KT ARE EXPECTED WED AFTERNOON INTO WED NIGHT...HIGHEST AT KCHS. && .MARINE... A BACK DOOR COLD FRONT WILL DROP SOUTHWARD THROUGH THE COASTAL WATERS THIS MORNING...RESULTING IN A FAIRLY DECENT WIND SURGE FOLLOWING ITS PASSAGE. WINDS WILL FLIRT WITH SMALL CRAFT LEVELS FOR A COUPLE HOURS THIS MORNING OVER THE NORTHERN LEG OF THE SOUTH CAROLINA NEARSHORE WATERS...BUT GIVEN SHORT DURATION WILL CAP WINDS AT 20 KT. ACROSS THE OUTER GEORGIA WATERS COULD SEE SEAS APPROACH SMALL CRAFT LEVELS THIS AFTERNOON...BUT AGAIN ANY DURATION OF 6 FT SEAS APPEARS MINIMAL...AND WILL KEEP SEAS CAPPED AT 4 TO 5 FT. ELSEWHERE WINDS AND SEAS ARE EXPECTED TO RUN BELOW HEADLINE THRESHOLDS. A WAVE OF LOW PRESSURE WILL DEVELOP ACROSS NORTHERN FLORIDA TODAY...THEN TRACK NORTHEASTWARD WELL OFF THE SOUTH CAROLINA AND GEORGIA COAST TONIGHT. COLD AIR ADVECTION WILL BEGIN IN EARNEST LATE TONIGHT...AS STORM SYSTEM CONTINUES TO PULL AWAY FROM THE AREA. WINDS WILL INCREASE AND SEAS WILL BUILD AS A RESULT...AND COULD SEE SMALL CRAFT CONDITIONS DEVELOP OVER PORTIONS OF THE WATERS TOWARD DAYBREAK MONDAY. WE THINK THERE WILL BE A 20-25 KT NORTHERLY SURGE OVER OUR WATERS MON MORNING AS SIGNIFICANT PRES RISES AND DRY AIR LOW LEVEL AIR PUNCHES THROUGH. THERE IS A GOOD CHANCE THAT SMALL CRAFT ADVISORIES WILL BE NEEDED FOR MUCH OF OUR WATERS MON INTO EARLY AFTERNOON... BEST CHANCES GEORGIA WATERS. FLOW WILL TIP MORE NE MON NIGHT AND TUE MORNING WHICH WILL PROBABLY KEEP SEAS NEAR 6 FT BEYOND 30-40 NM OFF THE GEORGIA COAST AND SEAS AT LEAST 4 FT AROUND GRAYS REEF. SPEEDS SHOULD BEGIN TO SUBSIDE BELOW 15 KT TUE AFTERNOON AS HIGH PRES MOVES N OF THE WATERS. VERY INTERESTING MARINE EVENT UNFOLDING LATE WED INTO EARLY THU WITH 50-60 KT LOW LEVEL SW JET AND STILL CHILLY NEAR SHORE WATERS. POSSIBLE GALE FORCE GUSTS OVER WATERS OFF THE CHARLESTON COUNTY COAST WED NIGHT AS WELL AS GEORGIA WATERS BEYOND 20 NM OFFSHORE. AT THE VERY LEAST HIGH-END SMALL CRAFT ADVISORIES ALMOST A SURE BET FROM LATE WED INTO EARLY THU. IMPRESSIVE JETTING PROFILES ON THU SUGGEST GUSTY OFFSHORE WINDS POSSIBLY OVER 25 KT AT TIMES OUT NEAR 20 NM AND BEYOND. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRJ
Hazardous weather outlook, Feb 15, 4:48 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 448 AM EST SUN FEB 15 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-161000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 448 AM EST SUN FEB 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS...A STRONG COLD FRONT WILL APPROACH FROM THE WEST WEDNESDAY...AND MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT OR EARLY THURSDAY. STRONG WINDS ARE EXPECTED IN ADVANCE OF AND BEHIND THE COLD FRONT WEDNESDAY THROUGH THURSDAY...AND ADVISORIES...WATCHES...OR WARNINGS MAY EVENTUALLY BE NEEDED FOR PORTIONS OF BOTH LAND AND MARINE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 12:05 PM EST | Small Craft Advisory | CHS | 4 hr | |
| Feb 15, 3:58 PM EST | Small Craft Advisory | CHS | 35 hr |
Nearby
Small Craft Advisories in Georgia, 2009Every small craft advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.